TITLE

Chronic Nitrofurantoin-Induced Lung Disease

AUTHOR(S)
Mendez, Jose L.; Nadrous, Hassan F.; Hartman, Thomas E.; Ryu, Jay H.
PUB. DATE
October 2005
SOURCE
Mayo Clinic Proceedings;Oct2005, Vol. 80 Issue 10, p1298
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVE: To reassess the clinical and radiological features of chronic nitrofurantoin-induced lung disease and eventual clinical outcome. PATIENTS AND METHODS: We retrospectively reviewed the medical records of 18 patients with chronic nitrofurantoin-induced lung disease who were seen at the Mayo Clinic in Rochester, Minn. from January 1, 1997, to December 31, 2002. RESULTS: The median age of the 18 patients was 72 years (range, 47–90 years) at the time of diagnosis; 17 (94%) were women. Onset of symptoms occurred after a median interval of 23 months (range, 10–144 months) following the initiation of nitrofurantoin therapy for the prevention of recurrent urinary tract infections. All patients presented with persistent dyspnea and cough associated with lung infiltrates detected on chest radiography. Ten computed tomograms were available for review and revealed bilateral areas of ground-glass opacities in all cases and showed sub-pleural irregular linear opacities and patchy consolidation in some cases. Nitrofurantoin therapy was discontinued in all patients, and most improved subsequently; 9 patients received corticosteroid therapy. CONCLUSIONS: Chronic nitrofurantoin-induced lung disease is seen predominantly in older women who present with respiratory symptoms after a year or more of nitrofurantoin therapy. Associated radiological features are relatively nonspecific but usually include bilateral areas of ground-glass opacities on computed tomography of the chest. Cessation of nitrofurantoin therapy leads to improvement and suffices in the management of some patients, although corticosteroid therapy may be helpful in those more severely affected.
ACCESSION #
18541516

 

Related Articles

  • Isoflavones.  // Reactions Weekly;5/17/2008, Issue 1202, p22 

    The article describes the case of a 45-year-old woman who developed pseudolymphoma after two months of receiving over-the-counter isoflavone drug. It references a study by C. M. Magro et al, published in the May 2008 issue of the "Journal of the European Academy of Dermatology and Venereology."...

  • Cefazolin.  // Reactions Weekly;9/13/2008, Issue 1219, p11 

    The article presents a case study of a 66-year-old woman who developed status epilepticus and dysarthria following intrathecal administration of cefazolin. Minutes after receiving cefazolin, she suddenly experienced seizures, which persisted for three days. After treating status epilepticus, she...

  • Cycloserine.  // Reactions Weekly;4/5/2008, Issue 1196, p13 

    The article describes the case of a 45-year-old man who developed psychiatric disorders during treatment with cycloserine for pulmonary tuberculosis. Other drugs taken by the man include kanamycin, aminosalicylic acid and gatifloxacin. The man experienced illusion that he is being attacked by...

  • Amoxicillin/ceftriaxone/oxacillin.  // Reactions Weekly;3/28/2009, Issue 1245, p5 

    The article describes the case of a 2-year-old girl who developed drug rash with eosinophilia and systemic symptoms syndrome (DRESS) following administration of amoxicillin for bronchial pneumonia. After receiving oxacillin and ceftriaxone, her DRESS syndrome worsened. She was hospitalised with...

  • Warfarin.  // Reactions Weekly;6/28/2008, Issue 1208, p30 

    The article describes the case of a 75-year-old woman who developed bilateral adrenal haemorrhage, leading to adrenal insufficiency, while receiving warfarin for post-operative deep vein thrombosis prophylaxis. The patient presented with altered mental status after a week of receiving the drug....

  • Ramipril.  // Reactions Weekly;9/8/2007, Issue 1168, p25 

    The article presents the case of a 70-year-old woman who developed renal failure and shock during ramipril treatment for hypertension and cardiovascular prevention. Three weeks after undergoing coronary stenting for myocardial infarction complicated by heart arrest, she began receiving ramipril...

  • Adalimumab.  // Reactions Weekly;5/17/2008, Issue 1202, p5 

    The article describes the case of a 70-year-old woman who acquired Graves' disease. The patient developed the condition while undergoing treatment with adalimumab for rheumatoid arthritis. It is noted that she experienced various adverse events such as pneumonia while taking the drug. The...

  • Ergometrine.  // Reactions Weekly;1/3/2009, Issue 1233, p12 

    The article describes the case of a 31-year-old woman who experienced postpartum permanent retinal disturbance due to prolonged vasospasm of her cilioretinal artery following administration of ergometrine during delivery. She developed left-eye persistent blurring below central fixation after...

  • Carbimazole/thiamazole.  // Reactions Weekly;6/28/2008, Issue 1208, p9 

    The article describes the case of a 44-year-old woman who developed cholestatic jaundice while under carbimazole and thiamazole treatment regimen for Graves' disease. Two weeks after receiving carbimazole, the patient developed generalized pruritus. Such drug was discontinued and replaced with...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics